Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 85, NWS Duluth, MN

July 21, 2017Cass County, Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2017, 5:48 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2017, 5:48 PM CDT (22:48 UTC)
Expired
Jul 21, 2017, 6:00 PM CDT
In force
12 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cass County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 141 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:11 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 21, 4:11 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
411 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 336 PM CDT Fri Jul 21 2017

Storms have formed over northwest Minnesota this afternoon that we
have been watching very carefully. A severe thunderstorm watch has
been issued, and I will leave it to the reader to refer to the
specifics of that watch in the WCN. A plume of 2000J/KG plus most
unstable CAPE extends up the Red River valley, overlapping much
of western Minnesota and eastern North Dakota and South Dakota. In
addition, this area has decent shear, a weak shortwave aloft and
is underneath the right entrance region of the upper level jet. We
are looking at getting a round of severe storms for the next few
hours, mainly affecting the far western areas of the CWA along the
high cape gradient. After that have poor confidence in additional
storms, though several models bring a second round of convection
through the southwestern half of the forecast area after midnight
tonight.

Attention then turns to Saturday, when the tight upper low/vort
max currently over the Saskatchwan/Manitoba border drops southeast
cross the forecast area during the afternoon and early evening.
Expect that depending on the overnight convection we will have an
additional round of showers and thunderstorms move across the area
during the afternoon and early evening. Depending on the amount of
CAPE we can develop severe weather is a real threat, but we will
have to watch what happens overnight tonight to determine the
daytime threat for tomorrow.

.LONG TERM...(Saturday night through Friday)
Issued at 336 PM CDT Fri Jul 21 2017

The extended forecast period features a couple of chances of showers
and thunderstorms over the Northland, with temperatures forecast to
remain around seasonal averages.

Saturday night begins with continuing chances of showers and storms
from Saturday afternoon as a compact mid-level shortwave dives
across our north and eastern areas of the CWA Saturday night. There
should be some good forcing associated with this shortwave as there
is a large lobe of positive vorticity advection, along with higher
850-300 mb omega, per the Thaler QG analysis. The Storm Prediction
Center currently has the entire Northland in a Slight Risk of severe
weather for the Day 2 convective outlook. The magnitude of
instability from 00z Sunday between the synoptic models differs
somewhat, with values ranging between 300 up to 2000 J/kg between
the GFS/NAM/ECMWF/CMC models. The expectation is that any strong to
severe convection on-going at 00z Sunday will dissipate as the sun
sets, decreasing instability rapidly. There could be some damaging
winds and large hail possible, if some strong convection continues
into this period. As the shortwave departs, there may be some
lingering showers Sunday morning as the region remains under the
cyclonic flow of the mid-level wave. Non-zero MUCAPE could provide
enough instability for a rumble of thunder, but no severe weather
expected at this time.

By Sunday afternoon, drier conditions will return to the Northland,
as sfc high pressure builds. Skies look to clear out overnight
Sunday into Monday morning, so there could be some patchy fog,
especially over areas that receive rainfall Sunday. Winds look to be
light as well, especially over the Minnesota Arrowhead and along
Lake Superior. Dry conditions will continue through the day Monday
before another area of low pressure develops over northern Manitoba
and northwest Ontario Canada, bringing a cold front boundary through
the Northland. The GFS/ECMWF/CMC models are showing some decent
agreement with the areal coverage and timing of precipitation, so
confidence is fairly high this precipitation will move through
Tuesday morning and afternoon.

Temperatures will be around seasonal averages, with highs in the 70s
across the Northland.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1252 PM CDT Fri Jul 21 2017

VFR conditions should continue through the afternoon and evening
hours today before becoming more MVFR/IFR overnight as a mid-level
shortwave advances eastward into the region. In general, the high-
resolution guidance have backed off from scattered chances of
showers and thunderstorms, but a few strong cells currently over
northwest Minnesota/northeast North Dakota may impact the KINL TAF
terminal this afternoon. There's some uncertainty at this point
if these cells will dive south of KINL, so put in VCTS for this
afternoon.

Chances of showers and storms, with some possibly strong to
severe, could impact all TAF terminals overnight tonight. Strong
wind gusts and large hail are possible in some of the stronger
storms. Confidence is increasing on fog development as well, given
the higher dew point temperatures and light winds. Mainly MVFR
vsby reductions to 3 to 5 SM, with some IFR reductions at KDLH,
KHIB, and KHYR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  73  57  70 /  30  40  40  20
INL  60  77  56  74 /  40  60  40  20
BRD  65  83  60  75 /  40  10  10  10
HYR  63  80  58  71 /  20  40  30  20
ASX  58  74  56  67 /  10  30  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...None.
&&

SHORT TERM...LE
LONG TERM...JTS
AVIATION...JTS
Hazardous weather outlook, Jul 21, 4:03 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
403 PM CDT Fri Jul 21 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
403 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a low to medium chance of severe thunderstorms across the
Northland this afternoon and evening, especially over the
Brainerd Lakes region. Large hail and damaging winds will be the
main threats, with a tornado possible. The highest risk of severe
weather is west of a Shepard to Chamberlain line, with a lower
risk west of a Pelland to Markham to Hertel line.

In addition to the potential for severe thunderstorms, there is a
high risk of rip currents along the beaches of Duluth and
Superior. See the latest Surfzone Forecast and Beach Hazards
Statement for detailed information regarding the high risk for rip
currents on Minnesota and Wisconsin point.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are again possible on Saturday and Saturday
evening, with large hail and damaging winds possible.

There is a chance of thunderstorms Tuesday and Tuesday evening.
Some of those storms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters will likely be needed this afternoon into tonight.

LSZ121-140>148-221315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
403 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms this afternoon through
tonight. Some of the storms may be strong to severe with brief
gusty winds, large hail, and frequent cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible once again Saturday
afternoon and evening. Another round of thunderstorms is forecast
Tuesday and Tuesday evening.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 21, 3:48 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Duluth MN
348 PM CDT FRI JUL 21 2017

MNZ010-018-212130-
Koochiching-North Itasca-
348 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA AND
SOUTHWESTERN KOOCHICHING COUNTIES...

At 347 PM CDT, a strong thunderstorm was near Kelliher, or 33 miles
northeast of Bemidji, moving southeast at 30 mph.

Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Northome and Mizpah around 420 PM CDT.
  Alvwood around 425 PM CDT.
  Squaw Lake around 430 PM CDT.

Other locations impacted by this storm include Orth.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4799 9442 4788 9395 4764 9411 4776 9442
TIME...MOT...LOC 2047Z 294DEG 25KT 4793 9459

JTS
Special weather statement, Jul 21, 4:29 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
429 PM CDT FRI JUL 21 2017

MNZ018-212200-
North Itasca-
429 PM CDT FRI JUL 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA
COUNTY...

At 429 PM CDT, an area of strong thunderstorms was 7 miles north of
Oslund, moving east at 45 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Bigfork around 450 PM CDT.

Other locations impacted by these storms include Sand Lake, Jessie
Lake, Spring Lake, Whitefish Lake, Rosy, Max, Wirt, Scenic State
Park, Bowstring Lake, and Coon Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4785 9410 4785 9377 4778 9341 4749 9401
      4769 9439
TIME...MOT...LOC 2129Z 289DEG 38KT 4776 9401

JTS
Special weather statement, Jul 21, 5:00 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT FRI JUL 21 2017

MNZ018-026-212230-
North Itasca-South Itasca-
500 PM CDT FRI JUL 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA
COUNTY...

At 459 PM CDT, an area of strong thunderstorms was near Marcell, or
29 miles north of Grand Rapids, moving east at 45 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will remain over mainly rural areas of eastern North
Itasca and north central South Itasca Counties, including the
following locations: Stony Brook, Gunn Lake, Balsam Lake, Jessie
Lake, North Star Lake, Bowstring Lake, Talmoon, Wabana Lake, Spider
Lake and Bowstring.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near an area lake, get off the water and seek
shelter inside a sturdy building or a hard-topped vehicle. Remember,
lightning can strike 10 miles away from a thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning.

LAT...LON 4781 9352 4775 9308 4772 9308 4772 9306
      4765 9306 4731 9358 4757 9399
TIME...MOT...LOC 2159Z 289DEG 38KT 4764 9365

JTS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:34 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis14 hr
Jul 21, 3:48 PM CDTSpecial Weather StatementDLH42 min
Jul 21, 4:29 PM CDTSpecial Weather StatementDLHItasca31 min
Jul 21, 5:00 PM CDTSpecial Weather StatementDLHItasca30 min
Jul 21, 5:24 PM CDTSevere Thunderstorm WarningDLHCass36 min
Jul 21, 5:51 PM CDTSpecial Weather StatementDLHSaint Louis24 min
Jul 21, 5:59 PM CDTSevere Thunderstorm WarningDLHCass, Itasca46 min
Jul 21, 6:11 PM CDTSpecial Weather StatementDLHItasca34 min
Jul 21, 6:14 PM CDTSpecial Weather StatementDLHSaint Louis31 min
Jul 21, 6:21 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing, Itasca39 min
Jul 21, 6:34 PM CDTSevere Thunderstorm WarningDLHSaint Louis26 min
Jul 21, 6:48 PM CDTFlash Flood WarningDLHItasca3 hr
Jul 21, 6:48 PM CDTSevere Thunderstorm WarningDLHCass, Itasca11 min
Jul 21, 6:50 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing40 min
Jul 21, 6:53 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing, Itasca37 min
Jul 21, 6:56 PM CDTSpecial Marine WarningDLH64 min
Jul 21, 6:59 PM CDTSevere Thunderstorm WarningDLHSaint Louis46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.